Topics:

ubmslateCL-logo-ubm

CL Mobile Menu

Vaccines and Purpura: Possible Cause and Effect?

Vaccines and Purpura: Possible Cause and Effect?

MMR-induced ITP©INSAGO/Shutterstock.com
A febrile patient with purpura can be an infectious disease emergency. Sepsis with disseminated intravascular coagulation can be a consequence of several vaccine preventable diseases. But can a vaccine cause purpura, instead of prevent it? 

It is a busy day in your office one November morning when your triage nurse approaches to ask if she can double book a patient. She explains that Mrs. X called and is concerned that her son might have leukemia. At first you think it is just another GSO (Google search overreaction), but then you remember you had seen her son 2 weeks previously for his 5-year checkup and that mom is an RN. You tell the nurse to have her come in now.

Thirty minutes later, Mom arrives with her healthy-looking boy in tow. But, he does have numerous purpura on his legs and arms, with a few on his face and trunk. His exam is normal. The results of a CBC are consistent with idiopathic thrombocytopenic purpura (ITP), not leukemia. Over the next few weeks the diagnosis of ITP is confirmed and the child recovers without treatment. Mom asks you a question at a followup: “Do you think the ITP could be related to the 5-year shots he got?  All the bruising started about 2 weeks after his checkup.” You check the chart. He was given 4 vaccines: Kinrix (DTaP-IPV), MMR, Varivax, and a Flumist (LAIV).

You reply:

A. None of the vaccines her son received have been shown to cause ITP. Most cases of ITP are idiopathic.

B. MMR can cause thrombocytopenia and it is one of the risks listed on the vaccine information statement (VIS) sheet she was given.

C. MMR can cause thrombocytopenia, but it is so uncommon it is not mentioned on the VIS.

D. ITP has been associated with FluMist, just like influenza may rarely cause ITP.

For answer, discussion, and another question, please click here.

Pages

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.